Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 582, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Nov 18, 2003, 3:43 PM CST for Douglas County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 18, 2003, 3:43 PM CST (21:43 UTC)
- Expired
- Nov 18, 2003, 4:45 PM CST
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Douglas County, MO
The radar
The Springfield radar (KSGF), 94 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 18, 2:50 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 182143 SVRSGF MOC067-182245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 341 PM CST TUE NOV 18 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOUGLAS COUNTY IN MISSOURI * UNTIL 445 PM CST. * AT 337 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES EAST OF AVA...AND MOVING NORTHEAST AT 20 MPH. A SECOND SEVERE THUNDERSTORM WILL TRACK EAST ALONG THE WRIGHT COUNTY LINE...AFFECTING RURAL PORTIONS OF NORTHERN DOUGLAS COUNTY. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... DOUGLAS COUNTY INCLUDING THE TOWNS OF GENTRYVILLE AND DRURY. LAT...LON 3706 9260 3681 9263 3680 9209 3707 9209 $$ BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 2:09 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Nov 18, 2:09 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 209 PM CST TUE NOV 18 2003 .DISCUSSION... MAIN FOCUS WILL BE WITH CONVECTION THIS EVENING THEN WITH TEMPERATURES. SURFACE COLD FRONT WAS CURRENTLY IN PROCESS OF PUSHING THROUGH THE AREA AND WAS LOCATED FROM NEAR VICHY TO BRANSON AT 19Z. SCATTERED SEVERE STORMS WERE OCCURRING ACROSS THE AREA BEHIND THE FRONT AS UPPER LEVEL SYSTEM PUSHES INTO THE AREA FROM THE WEST. MUCH COLDER AIR ALOFT PUSHING INTO THE AREA ASSOCIATED WITH THE UPPER LEVEL SYSTEM HELPING TO DESTABILIZE THE ATMOSPHERE AND WAS AIDING IN THE LARGE HAIL PRODUCTION WITH THE STRONGEST STORMS. STORMS ALSO FORMING IN DEFORMATION BAND IN THE SOUTHWEST CORNER OF THE CWA WITHIN THETA-E RIDGE. WOULD EXPECT THIS BAND TO GRADUALLY SHIFT EAST/SOUTHEAST ACROSS MAINLY THE SOUTHERN SECTION OF THE CWA DURING THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS. WITH ADDITIONAL HEAVY RAIN EXPECTED AS THIS OCCURS...HAVE ISSUED A FLOOD WATCH FOR AREAS SOUTH AND EAST OF A ROLLA TO MONETT LINE THROUGH MIDNIGHT. SOME OF THESE AREAS HAVE RECEIVED 3 TO 5 INCHES OF RAIN DURING THE PAST 24 HOURS AND THE GROUND IS ALREADY SATURATED. ADDITIONAL RAIN WILL LIKELY LEAD TO FLOODING. UPPER WAVE SHOULD EXIT TO THE EAST BY MORNING AND WOULD EXPECT DRIER AIR MASS TO BEGIN BUILDING IN FROM THE WEST AFTER MIDNIGHT. THIS WILL HELP TO CLEAR THE CLOUDS FROM WEST TO EAST LATER TONIGHT. AIR MASS TO THE WEST IS NOT MUCH COLDER THAN CURRENT ONE AND HAVE KEPT TEMPERATURES WARMER THAN THE MET NUMBERS ARE SUGGESTING. UPPER RIDGE BUILDS INTO THE AREA ON WEDNESDAY AND SHOULD SEE A NICE WARM UP FOR WEDNESDAY THROUGH THE END OF THE WEEK. HAVE BUMPED UP TEMPERATURES ON THURSDAY INTO THE MID 70S ACROSS THE WESTERN SECTIONS OF THE CWA FOLLOWING THE MOS TRENDS OF THE PAST COUPLE OF RUNS. BELIEVE MET NUMBERS ARE A BIT TOO WARM BUT FWC NUMBERS ACTUALLY LOOK PRETTY GOOD. NEXT SYSTEM SHOWING DIFFERENCES IN LONG RANGE MODELS TOWARDS THE WEEKEND BUT BOTH ADVERTISE A SIGNIFICANT NEGATIVE TILTED STORM SYSTEM ENTERING THE PICTURE FOR THE WEEKEND. WILL CONTINUE THE THUNDERSTORM THREAT FOR SATURDAY NIGHT INTO SUNDAY. HAVE BEEFED UP THE WORDING IN THE HAZARDOUS WEATHER OUTLOOK FOR THE WEEKEND AS THIS SYSTEM MOVES IN FOR POTENTIAL SEVERE STORMS. MUCH COLDER AIR BLASTS IN BEHIND THE FRONT DURING THE DAY SUNDAY AND WILL LIKELY SEE FALLING TEMPERATURES THROUGHOUT THE DAY FROM WEST TO EAST. MAY SEE SOME WRAP AROUND MOISTURE AS THIS SYSTEM EXITS THE AREA AND WITH COLDER AIR IN PLACE WILL POSSIBLY BE SNOW. WILL INTRODUCE RAIN/SNOW CHANCES FOR SUNDAY INTO SUNDAY NIGHT. && .AVIATION... SHOWERS AND THUNDERSTORMS WILL TRACK THROUGH THE CWA THROUGH THE AFTERNOON AND EVENING HOURS. CEILINGS WILL RANGE FROM 900 TO 1500 FEET THROUGH THE MID EVENING HOURS AND MAY SEE VISIBILITIES DROP TO AROUND 2 MILES IN THE STRONGEST THUNDERSTORMS. CLOUDS AND VISIBILITIES WILL IMPROVE AFTER 02Z THIS EVENING. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH SOUTH AND EAST OF MONETT TO ROLLA LINE THROUGH MIDNIGHT. KS...NONE. LINDENBERG
Hazardous weather outlook, Nov 18, 10:15 AM CST, 5 hours 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1015 AM CST TUE NOV 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THROUGH THIS EVENING. WEATHER HAZARDS EXPECTED: HAIL TO THE SIZE QUARTERS AND DAMAGING WINDS TO 60 MPH. AREAS AFFECTED AND TIMING: STRONG STORMS DEVELOPING OVER SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA WILL STRENGTHEN AND MOVE INTO SOUTHWEST MISSOURI TOWARD NOON. THE SEVERE THREAT WILL SPREAD EASTWARD ACROSS SOUTHERN MISSOURI THIS AFTERNOON...THEN END BY EARLY EVENING. DISCUSSION: A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON. THIS FRONT...COUPLED WITH AN UPPER LEVEL STORM SYSTEM...WILL LEAD TO THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. COLD AIR IN THE MID LEVELS OF THE ATMOSPHERE ALONG WITH MODEST SURFACE HEATING AHEAD OF THE FRONT WILL CAUSE THE ATMOSPHERE TO DESTABILIZE. HAIL WILL BE THE MAIN STORM THREAT. THE STORMS WILL BE ACCOMPANIED BY HEAVY RAINFALL WHICH MAY LEAD TO ISOLATED FLOODING...ESPECIALLY OVER SOUTH CENTRAL MISSOURI WERE THREE TO FOUR INCHES OF RAIN RESULTED IN FLOODING OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION LATE SATURDAY INTO SUNDAY. STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALIZED FLOODING WILL AGAIN BE POSSIBLE AS THE STORM SYSTEM MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF RUNNELS
In the hours before
Local storm report, Nov 18, 2:01 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 PM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM 3 N CRANE MO 1.25 INCH HAIL
11/18/03 STONE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Nov 18, 2:29 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 PM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 7 S OZARK MO 60 MPH TSTM GUST
11/18/03 CHRISTIAN ALONG WITH PENNY HAIL.
REPORTED BY HAM RADIO
OPERATOR.Local storm report, Nov 18, 2:33 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM SPRINGFIELD MO 1 INCH HAIL
11/18/03 GREENE SE SIDE OF SPRINGFIELD.
REPORTED BY HAM RADIO
OPERATOR.Local storm report, Nov 18, 3:02 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 PM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM MONETT MO 1.75 INCH HAIL
11/18/03 BARRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0135 PM MARIONVILLE MO .88 INCH HAIL
11/18/03 LAWRENCE NICKEL HAIL. REPORTED BY
EMERGENCY MANAGEMENT.
0242 PM LONG LANE MO 70 MPH TSTM GUST
11/18/03 DALLAS ROBERTS ROAD AREA.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0255 PM ROGERSVILLE MO .88 INCH HAIL
11/18/03 WEBSTER NICKEL HAIL. REPORTED BY
HAM RADIO OPERATOR.Special weather statement, Nov 18, 3:07 PM CST, 36 minutes before
MOZ070-071-080>083-091-092-096>098-105-106-190200- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 307 PM CST TUE NOV 18 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 962...IN EFFECT UNTIL 800 PM CST TUESDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: DALLAS...DENT...DOUGLAS...HOWELL...LACLEDE...OREGON...OZARK... PHELPS...PULASKI...SHANNON...TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...FORT LEONARD WOOD...HOUSTON...LEBANON...ROLLA AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BOOKBINDER
Local storm report, Nov 18, 3:36 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM CLEVER MO FLOOD
11/18/03 CHRISTIAN WATER OVER HIGHWAY K.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0258 PM DOGWOOD MO 60 MPH TSTM GUST
11/18/03 DOUGLAS LIMBS DOWN AT HWY 14 &
ZZ. REPORTED BY EMERGENCY
MANAGEMENT.
0300 PM 1 S SEYMOUR MO .88 INCH HAIL
11/18/03 WEBSTER NICKEL HAIL ON HWY BB.
REPORTED BY EMERGENCY
MANAGEMENT.
0325 PM 2 S MANSFIELD MO .88 INCH HAIL
11/18/03 WRIGHT REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 1:39 AM CST | Flash Flood Warning | SGF | Douglas, Howell, Oregon, Ozark, Shannon, Texas | 6 hr |
| Nov 18, 11:33 AM CST | Severe Thunderstorm Warning | SGF | Newton | 57 min |
| Nov 18, 12:24 PM CST | Severe Thunderstorm Warning | SGF | Newton | 36 min |
| Nov 18, 12:41 PM CST | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 64 min |
| Nov 18, 12:46 PM CST | Severe Thunderstorm Warning | SGF | Cedar | 44 min |
| Nov 18, 1:04 PM CST | Severe Thunderstorm Warning | SGF | Polk | 56 min |
| Nov 18, 1:17 PM CST | Tornado Warning | SGF | Lawrence | 43 min |
| Nov 18, 1:29 PM CST | Tornado Warning | SGF | Christian, Stone | 61 min |
| Nov 18, 1:40 PM CST | Severe Thunderstorm Warning | SGF | Greene | 65 min |
| Nov 18, 1:47 PM CST | Severe Thunderstorm Warning | SGF | Hickory | 58 min |
| Nov 18, 2:24 PM CST | Flash Flood Warning | SGF | Christian | 4 hr |
| Nov 18, 2:24 PM CST | Severe Thunderstorm Warning | SGF | Dallas | 66 min |
| Nov 18, 2:30 PM CST | Severe Thunderstorm Warning | SGF | Christian, Webster | 60 min |
| Nov 18, 2:54 PM CST | Severe Thunderstorm Warning | SGF | Laclede | 66 min |
| Nov 18, 3:03 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 57 min |
| Nov 18, 3:07 PM CST | Severe Thunderstorm Warning | SGF | Wright | 53 min |
| Nov 18, 3:08 PM CST | Flash Flood Warning | SGF | Dent, Douglas, Howell, Oregon, Ozark, Phelps and 3 more | 6 hr |
| Nov 18, 4:51 PM CST | Severe Thunderstorm Warning | SGF | Texas | 39 min |
| Nov 18, 5:14 PM CST | Flash Flood Warning | SGF | Wright | 4 hr |
| Nov 18, 5:19 PM CST | Severe Thunderstorm Warning | SGF | Shannon | 56 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.